Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Amarillo, TX

May 9, 2021Deaf Smith County, Texas

NWS Amarillo, TX issued this special weather statement at May 9, 2021, 11:13 PM CDT for Deaf Smith County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 11:13 PM CDT (04:13 UTC)
Expired
May 10, 2021, 12:00 AM CDT
In force
47 min
Issued by
NWS Amarillo, TX

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2438 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

006 
WWUS84 KAMA 100413
SPSAMA

Special Weather Statement
National Weather Service Amarillo TX
1113 PM CDT Sun May 9 2021
 
TXZ016-100500-
Deaf Smith TX-
1113 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bootleg, or 19 miles north of Friona, moving east
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford and Simms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.
 
&&

LAT...LON 3475 10278 3502 10280 3508 10229 3475 10225
TIME...MOT...LOC 0413Z 265DEG 34KT 3492 10273 

$$

Guerrero

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at May 9, 6:39 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, May 9, 6:39 PM CDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
639 PM CDT Sun May 9 2021

.AVIATION...00Z TAFs...

Primary aviation concern is the likelihood of lower end MVFR to
IFR stratus spreading southeast tonight into tomorrow as upslope
southeasterly winds continue. At this time, expect AMA to stay
out of IFR while DHT and GUY, closer to where stratus will
initially generate, look to dip below 1000 feet for at least a
couple hours. Secondary concern is the potential for
precipitation. Shower and thunderstorm coverage to our west has
been underwhelming, with all thunder now likely to miss both DHT
and AMA. Additionally, weak coverage reduces confidence that any
showers will directly impact the terminals as well. Have thus
stuck with only VCSH mentions with this update. Otherwise, expect
southeasterly winds to continue through the period.

Ferguson

&&

.PREV DISCUSSION... /Issued 222 PM CDT Sun May 9 2021/

SHORT TERM...Tonight through Tomorrow Night...

Latest upper level analysis reveals elongated area of low
pressure with main cyclonic flow over portions of MT into the
western Dakotas. The broader cyclonic flow engulfs most of the
western and central CONUS. A minor perturbation in the west
southwest flow aloft is moving across north central NM at this
time, helping to kick off convection around the Sangre De Cristo
Mountains. A post-frontal upslope flow is also contributing to the
convective initiation along the higher terrain of NM and
southeast CO. This convection will gradually move easterly with a
mean steering flow of 20 to 30 knots, and most CAM output suggest
storms will be crossing into TX around 00z, perhaps a bit earlier
in the western OK Panhandle.

Looking at potential for severe storms this evening, the overall
probability is low mainly due to limited instability (MUCAPE less
than 500 J/kg in western zones). However, areas adjacent the
higher terrain of NM have slightly better parameters that could
support some brief rotating updrafts (better effective shear,
steep lapse rates, MLCAPE around 500 J/kg, more terrain
influence). As storms move into our area, they will run into
weaker mid level lapse rates and MLCAPE values of around 200 J/kg
resulting in lower cloud-layer shear. That being said, forecast
soundings do indicate 700 to 1000 J/kg DCAPE and steep low level
lapse rates along the far western zones as storms move in. Given
this, storms may actually tend to collapse and produce some
strong wind gusts as they move into the western zones. One thing
to note: the HRRR still attempts to produce some UD Helicity (now
southwest of Amarillo with 17z run), but the HRRR is notorious
for over-doing convection in post-frontal upslope flow. This is
likely the case here seeing as the same model is only producing
~100 J/kg MUCAPE in pre-storm environment. That being said, the
upslope flow combined with a minor perturbation aloft should help
carry storms into the Amarillo area around 9 PM or so, but they
should become sub-severe by that point.

Lingering showers and a few storms are expected to move out of
the area or dissipate with loss of upper lift between 06z and 09z.
Low clouds will fill in across the area after 06z, and may stick
around through most of the day on Monday (very light sprinkles or
even some light drizzle can't be ruled out Monday, but should not
amount to measurable precip). High temperatures on Monday will be
a good 15 to 20 degrees below normal. Another minor lead
perturbation will enhance shower and possibly elevated
thunderstorm potential Monday night as low level theta-E increases
from south to north. The best chances will be across the northern
zones closer to the best 500mb PVA - yet the best instability
will be in the south. Severe is not expected at this time, but if
the RAP is right elevated instability and effective shear may be
sufficient for some strong storms in the southeast TX Panhandle,
should any storm form there.

Ward

LONG TERM...Tuesday through Saturday...

Tuesday an upper level trough will continue swinging through the
northern Rocky Mountains into the Upper Great Plains by
Wednesday. Post-frontal air will continue to be present Tuesday
and Wednesday with daytime highs well below normal in the 50s to
low 60s. Also, during this time period there will be a chance for
showers with isolated thunderstorms. Expecting cloudy and dreary
conditions through these two days as well with surface winds out
of NE, E, and SE. These winds will bring in low level moisture
with upslope flow helping to shroud the area in low clouds until
Thursday.

On Thursday, upper level ridging will build in over the Desert
Southwest and surface winds will shift to the S to SW allowing
for the low clouds to clear out and temperatures to warm into the
70s again. On Friday a leeside low will develop over northern NM
and southern CO increasing the pressure gradient. Southwest winds
will become breezy on Friday afternoon with speeds around 20 mph
with gust around 30 to 35 mph. Downsloping winds and clear skies
under upper level high pressure will allow temperatures to return
into the 80s once again.

Isolated showers and thunderstorms may be possible, late in the
afternoon on Friday. Models do depict some good theta-e advection
at H7 moving in from the south into NM and wrapping back to the
east into the Panhandles. The NBM is only giving PoPs in the east
for now but the GFS is hinting at precip starting in the far
western Panhandles. Have increased PoPs to cover more of the FA
due to the strong signals in the GFS and even the new EC hinting
at precip now. Going into Saturday, highs return to the 80s in the
afternoon with the upper level ridge building over the area.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/89
Hazardous weather outlook, May 9, 2:24 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
224 PM CDT Sun May 9 2021

OKZ001>003-TXZ001>020-317-100730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
224 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles late this afternoon and tonight. A few storms
may become strong to severe in the far western sections of the
area, with damaging winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms may develop across parts of the Oklahoma and Texas
Panhandles Monday night through Tuesday night, and then again
Friday evening. Any storms that form during this time period are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may become necessary across far western
sections of the area late this afternoon and evening.

In the hours before

Special weather statement, May 9, 7:31 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
731 PM CDT Sun May 9 2021

TXZ016-100130-
Deaf Smith TX-
731 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
830 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm over
Broadview, or 27 miles north of Clovis, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio, Simms and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3518 10304 3518 10250 3475 10258 3475 10304
TIME...MOT...LOC 0031Z 282DEG 25KT 3483 10321

Ferguson
Special weather statement, May 9, 8:22 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Amarillo TX
822 PM CDT Sun May 9 2021

TXZ016-100145-
Deaf Smith TX-
822 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEAF SMITH COUNTY UNTIL
845 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Bootleg, or 10 miles northwest of Friona, moving east
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible
with this storm.

Locations impacted include...
Hereford and Bootleg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10294 3500 10290 3503 10225 3475 10233
TIME...MOT...LOC 0121Z 274DEG 25KT 3476 10283

Ferguson
Special weather statement, May 9, 8:42 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
842 PM CDT Sun May 9 2021

TXZ006-011-100245-
Hartley TX-Oldham TX-
842 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OLDHAM AND HARTLEY
COUNTIES UNTIL 945 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Romero, or 12 miles southeast of Amistad, moving east
at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hartley, Channing, Boys Ranch and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3604 10304 3604 10216 3540 10217 3557 10299
      3560 10304
TIME...MOT...LOC 0141Z 278DEG 41KT 3581 10297

Ferguson
Special weather statement, May 9, 8:45 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Amarillo TX
845 PM CDT Sun May 9 2021

TXZ016-017-100215-
Randall TX-Deaf Smith TX-
845 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND
SOUTHEASTERN DEAF SMITH COUNTIES UNTIL 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Hereford to near Black to
Friona. Movement was southeast at 35 mph.

Up to nickel size hail and wind gusts of 50 to 55 mph will be
possible with these storms.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10270 3500 10256 3495 10191 3475 10201
TIME...MOT...LOC 0144Z 293DEG 31KT 3486 10252 3469 10257 3462 10270

Ferguson
Special weather statement, May 9, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1113 PM CDT Sun May 9 2021

TXZ016-100500-
Deaf Smith TX-
1113 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEAF SMITH COUNTY
UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bootleg, or 19 miles north of Friona, moving east
at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10278 3502 10280 3508 10229 3475 10225
TIME...MOT...LOC 0413Z 265DEG 34KT 3492 10273

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:31 PM CDTSpecial Weather StatementAMADeaf Smith59 min
May 9, 8:22 PM CDTSpecial Weather StatementAMADeaf Smith23 min
May 9, 8:42 PM CDTSpecial Weather StatementAMAHartley63 min
May 9, 8:45 PM CDTSpecial Weather StatementAMADeaf Smith30 min
May 10, 12:00 AM CDTSpecial Weather StatementAMARandall45 min
May 10, 12:25 AM CDTSpecial Weather StatementAMAOldham65 min
May 10, 12:47 AM CDTSpecial Weather StatementAMAArmstrong, Donley58 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.